Alert archive / Maine / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Caribou, ME

June 26, 2009Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 26, 2009, 1:58 PM EDT for Aroostook County, Maine. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2009, 1:58 PM EDT (17:58 UTC)
Expired
Jun 26, 2009, 3:30 PM EDT
In force
92 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:13 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:33 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 26, 12:33 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1233 PM EDT FRI JUN 26 2009

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE NORTHWEST TODAY AND SLIDE JUST
WEST OF THE REGION TONIGHT. THE LOW WILL THEN MOVE SOUTH OF THE
GULF OF MAINE ON SUNDAY AND MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORM WATCH NUMBER 515 IS IN EFFECT FOR EAST CENTRAL AND
NORTHERN MAINE INCLUDING PENOBSCOT...PISCATAQUIS AND AROOSTOOK
COUNTIES UNTIL 7 PM EDT THIS EVENING. UPPER LEVEL LOW PRESSURE
WEST OF THE AREA COMBINED WITH A WARM HUMID AIRMASS AND SOME
SOLAR HEATING WILL RESULT IN INCREASING INSTABILITY THIS AFTERNOON.
THUNDERSTORMS MOVING THROUGH WESTERN AREAS DURING THE MIDDAY WILL
CONTINUE NORTH AND EAST AND MAY PRODUCE LOCALLY HEAVY RAINFALL...
GUSTY WINDS AND HAIL THIS AFTERNOON.

HIGHEST CAPE VALUES OF 1500 J/KG WILL BE OVER NORTHWEST MAINE
TAPERING TO LESS THAN 300 J/KG OVER OVER WASHINGTON COUNTY. HAVE
KEPT HIGHEST POPS OVER NORTHWEST SECTIONS TAPERING DOWN TO THE
LOWEST POPS OVER WASHINGTON COUNTY BASED ON CAPE VALUES. SPC HAS
PLACED ALL OF NEW ENGLAND EXCEPT FOR SOUTHEAST MAINE IN A SLIGHT
RISK OF SEVERE TODAY. SINCE BUFKIT SOUNDINGS INDICATE MAINLY
SKINNY CAPE TODAY AND WITH WIND FIELD AND SHEAR WEAK, IT APPEARS
ANY SEVERE WEATHER WILL REMAIN ISOLATED TODAY WITH THE BIGGEST
THREAT HAIL AND HEAVY RAIN. HAVE ADDED SMALL HAIL AND LOCALLY
HEAVY RAINFALL ENHANCE WORDING OVER MAINLY NORTHERN AND CENTRAL
SECTIONS TODAY INTO THIS EVENING WHERE POPS ARE GREATER THAN 60%,
CAPE VALUES ARE AT LEAST 1000 J/KG, AND PW ARE OVER 1.5 INCHES.

AS LOW PRESSURE SLIDES JUST WEST OF THE REGION TONIGHT, CYCLONIC
FLOW AT ALL LEVELS WILL ALLOW SHOWERS TO CONTINUE ACROSS MOST OF
THE REGION TONIGHT. EXPECT DENSE FOG TO MOVE BACK INTO COASTAL
SECTIONS AFTER SUNSET.
&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY MIGRATE ACROSS
NEW ENGLAND SATURDAY AND THEN MOVE SOUTH OF THE NEW ENGLAND COAST
SATURDAY NIGHT AND SUNDAY. AS THESE SYSTEM MOVE ACROSS THE REGION
EXPECT SHOWERS DURING SATURDAY. HAVE INCLUDED ONLY ISOLD TSTMS
SATURDAY ACROSS NRN AREAS SINCE BLYR FLOW BECOMES INCREASINGLY
SERLY RESULTING IN MORE STABLE CONDITIONS.

AS THE LOW CONTINUES TO MOVE SOUTHEAST SATURDAY NIGHT AND
SUNDAY...A DEEP AND INCREASINGLY MOIST SERLY FLOW WILL BEGIN TO
SET UP ACROSS THE REGION. THIS WILL RESULT IN A STEADIER RAIN
DEVELOPING LATER SATURDAY NIGHT AND INTO SUNDAY ESPECIALLY ACROSS
DOWNEAST MAINE. WILL HAVE TO MONITOR THE SITUATION FOR THE
POTENTIAL OF SOME MORE HEAVY RAIN THIS WEEKEND...ESPECIALLY
ACROSS CENTRAL AND DOWNEAST MAINE SINCE SOME OF THESE AREAS
RECEIVED IN EXCESS OF 5+ INCHES OF RAIN LAST WEEKEND.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
LOW PRESSURE SOUTH OF THE GULF OF MAINE AT THE START OF THE PERIOD
WILL GRADUALLY WEAKEN WITH TIME LATER IN THE WEEKEND AND INTO
EARLY NEXT WEEK. HOWEVER IT WILL REMAIN UNSETTLED WITH A CONTINUED
CHANCE FOR SHOWERS SUNDAY NIGHT AND INTO MONDAY. ANOTHER UPPER LOW
WILL THEN MOVE SOUTHEAST TOWARD NEW ENGLAND BY THE EARLY TO MID
PART OF NEXT WEEK WITH A CONTINUATION OF UNSETTLED WEATHER.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR CONDITIONS WILL SLOWLY IMPROVE TO VFR BY LATE MORNING. SHOWERS
AND THUNDERSTORMS WILL REDUCE CONDITIONS AT TIMES TO MVFR MAINLY
THIS AFTERNOON. IFR CONDITIONS IN LOW CEILING AND FOG FOR MOST OF
THE REGION TONIGHT. WIDESPREAD IFR CONDITIONS CAN BE EXPECTED ONCE
AGAIN SATURDAY MORNING IN AREAS OF FOG. CONDITIONS WILL THEN
IMPROVE TO MVFR SATURDAY AFTERNOON BEFORE A RETURN TO IFR/LIFR
CONDITIONS SATURDAY NIGHT AND SUNDAY IN AREAS OF FOG AND RAIN. THE
WEATHER WILL REMAIN UNSETTLED SUNDAY NIGHT THROUGH TUESDAY WITH
CONTINUED CHANCES OF IFR/MVFR CONDITIONS THROUGH MOST OF THIS
PERIOD.
&&

.MARINE...
NEAR TERM: WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA. SOUTHEAST
SWELL TO CONTINUE THROUGH TONIGHT.

SHORT TERM: NO HEADLINES TO START. HOWEVER PERSISTENT SERLY FLOW
WILL DEVELOP LATER SATURDAY AND CONTINUE THROUGH SUNDAY WHICH
COULD RESULT IN SEAS RUNNING CLOSE TO 5 FT SATURDAY NIGHT THROUGH
SUNDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...FOSTER/BLOOMER
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...FOSTER
MARINE...FOSTER/DUDA
Hazardous weather outlook, Jun 26, 12:20 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1220 PM EDT FRI JUN 26 2009

MEZ001>006-010-011-015-031-271630-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
1220 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 515 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-032-271630-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
1220 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-271630-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1220 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:18 PM EDTDense Fog AdvisoryCARHancock, Penobscot, Washington12 hr
Jun 26, 9:41 AM EDTSevere Thunderstorm WarningCARSomerset64 min
Jun 26, 10:44 AM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset72 min
Jun 26, 11:09 AM EDTSevere Thunderstorm WarningCARAroostook87 min
Jun 26, 11:54 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis96 min
Jun 26, 1:01 PM EDTSevere Thunderstorm WarningCARAroostook59 min
Jun 26, 1:13 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jun 26, 1:30 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot90 min
Jun 26, 1:34 PM EDTSevere Thunderstorm WarningCARPiscataquis86 min
Jun 26, 1:44 PM EDTSevere Thunderstorm WarningCARAroostook76 min
Jun 26, 2:30 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis45 min
Jun 26, 3:15 PM EDTTornado WarningCARAroostook25 min
Jun 26, 3:18 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis57 min
Jun 26, 3:38 PM EDTFlash Flood WarningCARPenobscot92 min
Jun 26, 3:50 PM EDTFlash Flood WarningCARAroostook71 min
Jun 26, 4:18 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis57 min
Jun 26, 4:28 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot62 min
Jun 26, 4:29 PM EDTFlash Flood WarningCARPiscataquis56 min
Jun 26, 5:18 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis42 min
Jun 26, 5:57 PM EDTFlash Flood WarningCARAroostook, Penobscot3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.